Nebraska, 2014

Hail in Nebraska, August 31, 2014

August 31, 2014 · NWS GID · 8 events in 4 counties and zones

For a few hours on this Sunday afternoon, several strong to severe thunderstorms streamed from southwest-to-northeast through far eastern portions of South Central Nebraska, primarily affecting locations east of a line from Nelson-Grafton-Stromsburg. Of the handful of storm reports received, all of them consisted of hail ranging in size from pennies to ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For a few hours on this Sunday afternoon, several strong to severe thunderstorms streamed from southwest-to-northeast through far eastern portions of South Central Nebraska, primarily affecting locations east of a line from Nelson-Grafton-Stromsburg. Of the handful of storm reports received, all of them consisted of hail ranging in size from pennies to ping pong balls. The largest reported 1.5 inch stones fell in Nelson, while quarter size hail fell during two separate storms in Shickley and also Davenport. Rainfall-wise, there were no reports of impactful flooding as amounts in most places averaged less than 1.50, with a few of the slightly higher exceptions featuring 1.87 four miles southeast of Waco (NeRAIN) and 1.58 four miles south of Shickley (NWS cooperative observer).

In the days and even hours leading up to this event, it appeared that severe thunderstorms might develop farther west and thus pose an overall more widespread and significant threat within the 24-county South Central Nebraska area. However, a slow-moving, north-south oriented cold front shifted eastward through most of the area during the day, and by the time convective initiation occurred, this primary low-level convergence zone focused severe storms only within the far-eastern local counties. Timing-wise, severe convection first flared up between 330-430 pm CDT, as seasonably-strong forcing along the front quickly resulted in a messy storm mode with numerous cell mergers helping prevent the establishment of discrete supercells and a potential tornadic threat. Also between 330-430 pm CDT, a separate of strong storms briefly brushed a few local counties farther north such as Greeley and Nance, but this area of convection did not intensify to severe levels until it exited the area. Back south within the main convective corridor, local storm coverage peaked between 430-630 pm CDT, before quickly departing eastward into eastern Nebraska and ending the South Central Nebraska severe threat.

On the synoptic and mesoscale levels, this was a rather potent late-summer severe weather setup. In the mid and upper levels, a broad, seasonably strong trough shifted eastward out of the Rockies into Nebraska, accompanied by an upper level jet streak and resultant increase in upper level divergence. Meanwhile, low-level forcing focused along the aforementioned cold front as surface temperatures climbed into the 80s F and dewpoints averaged well into the 60s. Instability and shear parameters were certainly supportive of supercell development along the front, as mixed-layer CAPE climbed into the 2000-3000 J/kg range in the presence of 0-6 kilometer deep layer wind shear as high as 40-50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 2:01 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 31, 2:01 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
301 PM CDT SUN AUG 31 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014

SURFACE ANALYSIS AND OBSERVATIONS SHOW A COLD FRONT JUST ENTERING
THE NORTHWEST PART OF THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD
OF THE FRONT THERE ARE SOME HIGH CLOUDS AND DEW POINTS IN THE MID
60S. BEHIND THE FRONT THERE ARE SOME SHOWERS AND ISOLATED
THUNDERSTORMS.

MODELS STILL HAVE SOME DIFFERENCES IN THE EXACT TIMING OF THE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE EXPECTATION IS
THAT THERE WILL BE THUNDERSTORMS DEVELOPING BEHIND THE FRONT LATE
THIS AFTERNOON THEN CONTINUE INTO THE EVENING HOURS. THE BEST MUCAPE
HAS BEEN IN THE EASTERN PART OF THE FORECAST AREA. THERE IS A CAP
OVER THE SOUTHWEST PART OF THE FORECAST AREA. EXPECT MOST OF THE
THUNDERSTORMS TO DEVELOP ALONG AND JUST BEHIND THE FRONT AS IT MOVES
THROUGH. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE THROUGH THE
EVENING HOURS. AS MIDNIGHT APPROACHES THE THUNDERSTORMS SHOULD START
TO MOVE OUT OF THE AREA.

LATE TONIGHT THE THUNDERSTORMS WILL BE MOVE OUT OF THE AREA AND A
SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA THROUGH
MONDAY. THIS WILL KEEP SKIES PARTLY CLOUDY AND WINDS FAIRLY LIGHT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014

THE EXTENDED PERIODS WILL SEE VARYING WEATHER FROM COOL/WARM AND
WET/DRY. BEGINNING MONDAY NIGHT THE PATTERN ALOFT WILL FEATURE WEST
TO NORTHWEST FLOW ACROSS THE PLAINS STATES WITH A JET STREAK AND AND
SHORTWAVE TROUGH MOVING ACROSS OUR REGION PRIMARILY DURING THE FIRST
PART OF THE NIGHT.  MODELS SUGGEST THE POTENTIAL FOR CONVECTION AS
THIS NEXT SYSTEM MOVES THROUGH BUT INSTABILITY IS WEAKER...RANGING
FROM JUST A FEW HUNDRED J/KG IN OUR WESTERN ZONES UP TO
POSSIBILITY AROUND 1000 J/KG. ALTHOUGH A FEW STORMS ARE
POSSIBLE...SEVERE WEATHER IS NOT EXPECTED.

TEMPERATURE TREND UP ON TUESDAY AS THE PATTERN BECOMES MORE ZONAL
BEHIND THE DEPARTING WAVE.  THE LLVL JET IS PROGGED TO INCREASE TO
40 TO 50KTS TUESDAY NIGHT AND THERE IS AN OUTSIDE CHANCE THAT STORMS
MAY REDEVELOP ON THE NOSE OF THE JET ACROSS OUR SOUTHERN/SOUTHEAST
ZONES...BUT WITH ACTIVITY ON THE EDGE OF OUR CWA PLAN TO JUST GO
WITH SILENT POPS FOR NOW AND MONITOR.

FOR THE MIDDLE OF THE WORKWEEK...AN UPPER TROUGH REACHES THE PACIFIC
NORTHWEST REGION AND THE FLOW ALOFT TRANSITIONS SOUTHWESTERLY WITH
HEIGHT RISES/RIDGING EXPANDING NORTH.  DAYTIME TEMPS CONTINUE TO
WARM IN THIS REGIME WITH H85 TEMPS REACHING THE MID/UPPER 20S
CELSIUS AND RESULTANT AFTN TEMPS SHOULD REACH WELL INTO THE 80S TO
MID 90S.  ANOTHER COOL FRONTAL BOUNDARY WILL MOVE ONTO THE PLAINS AS
EARLY AS WEDNESDAY NIGHT AND POTENTIALLY AS LATE AS THURSDAY NIGHT
DEPENDING ON THE MODEL.  GIVEN UNCERTAINTY IN TIMING WILL NOT
DEVIATE FROM THE EXTENDED INIT AND CURRENT FORECAST WITH CHCS FOR
STORMS RETURNING THURSDAY NIGHT.  THE BOUNDARY IS PROGGED TO SETTLE
FROM EASTERN NEB TO WESTERN KS ON FRIDAY WITH FRONT FOCUSING
ADDITIONAL CHANCES FOR CONVECTION.  WITH TIME THE FRONT WILL PUSH
SOUTH INTO KANSAS OVER THE WEEKEND WITH THE FORECAST DRYING OUT FROM
NORTH TO SOUTH AS A COOL 1022 MB SURFACE HIGH BUILDS SOUTH FM THE
NORTHERN PLAINS AND SETTLES ACROSS THE CENTRAL PLAINS.  IN THE
COOLER...DRIER AIRMASS TEMPS WILL TREND MORE FALL LIKE WITH HIGHS IN
THE AVERAGING IN THE 70S AND LOWS AVERAGING IN THE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1218 PM CDT SUN AUG 31 2014

MAIN FORECAST CONCERN IS TIMING THUNDERSTORMS AS THEY MOVE THROUGH
THE AREA. STILL LOOKS LIKE BEST CHANCES WILL BE THIS AFTERNOON
INTO THE EVENING HOURS. A COLD FRONT WILL MOVE THROUGH THE AREA
ALONG WITH THE THUNDERSTORMS AND WINDS WILL TURN TO THE NORTHWEST
LATER IN THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...FAY
AVIATION...JCB
Hazardous weather outlook, Aug 31, 2:36 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT SUN AUG 31 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011300-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
336 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE REGION
LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE
WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. LARGE AND
POTENTIALLY DAMAGING HAIL...PERHAPS APPROACHING THE SIZE OF TENNIS
BALLS...STRONG THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND A
FEW TORNADOES WILL ALL BE POSSIBLE. HEAVY RAINFALL MAY ALSO
PROMOTE LOCALIZED FLASH FLOODING.

A FEW THUNDERSTORMS MAY CONTINUE INTO THE EARLY MORNING
HOURS...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

INTERMITTENT CHANCES FOR THUNDERSTORM EXIST THURSDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH AROUND 10 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 31, 2:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
317 PM CDT SUN AUG 31 2014

KSZ007-312045-
JEWELL KS-
317 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 345 PM CDT...

AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM
NEAR BURR OAK...OR 24 MILES NORTHWEST OF BELOIT...MOVING NORTHEAST
AT 30 MPH.

THIS THUNDERSTORM WILL HAVE THE CAPABILITY TO RAPIDLY
INTENSIFY...AND RESIDENTS ACROSS JEWELL COUNTY WILL NEED TO BE
PREPARED FOR THE POSSIBILITY OF HAIL AND GUSTY WINDS.

LOCATIONS IMPACTED INCLUDE...
MANKATO...JEWELL...BURR OAK...ESBON...FORMOSO...IONIA...WEBBER...
MONTROSE AND LOVEWELL STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3958 9829 3959 9848 3999 9849 3998 9795
      3971 9797
TIME...MOT...LOC 2016Z 209DEG 28KT 3978 9833

BRYANT
Special weather statement, Aug 31, 2:38 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
338 PM CDT SUN AUG 31 2014

KSZ007-NEZ085-086-312100-
JEWELL KS-WEBSTER NE-NUCKOLLS NE-
338 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...SOUTHEASTERN WEBSTER AND
NUCKOLLS COUNTIES UNTIL 400 PM CDT...

AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOSTWICK TO NEAR
WEBBER...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE WITH THESE THUNDERSTORMS AT THEY STRENGTHEN CONTINUE MOVING
NORTHEAST.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...NELSON...JEWELL...GUIDE ROCK...BURR OAK...
HARDY...RUSKIN...ESBON...FORMOSO...IONIA...OAK...RANDALL...WEBBER...
NORA...BOSTWICK...MONTROSE AND LOVEWELL STATE PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9793 3958 9793 3959 9849 3999 9848
      4025 9826 4033 9786 4000 9783
TIME...MOT...LOC 2036Z 221DEG 33KT 4007 9813 3992 9814

BRYANT

The radar

The Grand Island radar (KUEX), 34 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Nuckolls

When
August 31, 2:55 PM CST to 2:58 PM CST
Where
Nuckolls County, Nelson
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.200, -98.070

One inch diameter hail began falling at 3:55 p.m. CDT, and by 3:58 p.m. CDT, hail diameter increased to 1.5 inches.

Hail, Fillmore

When
August 31, 3:25 PM CST to 3:28 PM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.420, -97.720

Hail, Thayer

When
August 31, 3:27 PM CST
Where
Thayer County, Carleton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.300, -97.670

Dime to nickel size hail occurred.

Hail, Nuckolls

When
August 31, 3:30 PM CST
Where
Nuckolls County, 1.06 mi E of Hardy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.020, -97.910

Hail, Clay

When
August 31, 3:43 PM CST
Where
Clay County, Edgar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.370, -97.970

Hail, Fillmore

When
August 31, 4:03 PM CST to 4:06 PM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.420, -97.720

Hail, Thayer

When
August 31, 4:15 PM CST
Where
Thayer County, 0.87 mi NW of Davenport
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -97.810

Hail, Thayer

When
August 31, 4:40 PM CST
Where
Thayer County, 0.87 mi SW of Davenport
Measured
1 in hail
Reported by
Public
Coordinates
40.310, -97.810

This report was received via Facebook.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541134, 541136, 541140, 541148, 541139, 541141, 541143, 541144.